Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 239, NWS Shreveport, LA

August 5, 20124 counties in Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 5, 2012, 5:50 PM CDT for 4 counties in Arkansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2012, 5:50 PM CDT (22:50 UTC)
Expired
Aug 5, 2012, 6:30 PM CDT
In force
40 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Columbia County, AR, Hempstead County, AR, Lafayette County, AR, Nevada County, AR

The radar

The Shreveport radar (KSHV), 131 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:20 PM CDTTSTM WND DMGPatmos, ARA LARGE OAK TREE WAS BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 10.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2238 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WUUS54 KSHV 052250
SVRSHV
ARC027-057-073-099-052330-
/O.NEW.KSHV.SV.W.0239.120805T2250Z-120805T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CDT SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...
  SOUTHEASTERN HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF HOPE...
  NORTHEASTERN LAFAYETTE COUNTY IN SOUTHWEST ARKANSAS...
  NEVADA COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 630 PM CDT

* AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES NORTH OF ROSSTON...OR 9 MILES SOUTHEAST OF PRESCOTT...AND
  MOVING SOUTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BODCAW AND WILLISVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3379 9311 3355 9310 3339 9311 3339 9308
      3338 9307 3337 9367 3339 9368 3380 9376
TIME...MOT...LOC 2250Z 359DEG 23KT 3368 9330

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:37 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 5, 2:37 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
237 PM CDT SUN AUG 5 2012

.DISCUSSION...
FRONTAL BOUNDARY CURRENTLY APPROACHING THE RED RIVER VALLEY WITH
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND SOUTHERN
ARKANSAS. FRONT TO MAKE LITTLE SOUTHWARD PROGRESS AFTER SUNSET AND
IS FORECAST TO LINGER ACROSS THE REGION THROUGH MUCH OF THE DAY
MONDAY BEFORE DRIFTING SOUTH TO THE NORTHERN GULF COAST. MOISTURE
ALONG AND SOUTH OF THE FRONT SHOULD BE ABUNDANT ENOUGH TO
MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION
THROUGH MONDAY EVENING. ADDITIONALLY...UPPER-TROUGH TO ALLOW
SUFFICIENT MIXING TO KEEP AFTERNOON HIGH TEMPERATURES SHY OF 100
DEGREES FOR THE NEXT COUPLE OF DAYS.

FRONT FORECAST TO DRIFT FAR ENOUGH SOUTH TO ELIMINATE THE CHANCE
OF PRECIPITATION BY THE MIDDLE OF THE WEEK. HOWEVER...UPPER TROUGH
FORECAST TO RETROGRADE WESTWARD NEXT WEEKEND...ALLOWING FOR A
RETURN CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
OTHERWISE...BECAUSE OF A RELAXED PRESSURE GRADIENT IN THE VICINITY
OF THE FRONTAL BOUNDARY...LIGHT WINDS FORECAST TO PREVAIL THROUGH
MUCH OF THE FORECAST PERIOD. /05/

&&

.AVIATION...
VFR CONDITIONS SHOULD CONTINUE THROUGH THE TAF PERIOD. THE
CONVECTION NEAR MLU AND OVER NE LA HAS DIMINISHED EARLY THIS
AFTERNOON...WITH THE POTENTIAL FOR ISOLATED CONVECTION POSSIBLE
THROUGH LATE AFTERNOON OVER THE SRN SECTIONS OF NCNTRL LA NEAR A
WEAK SHEAR AXIS. HOWEVER...AN EXTENSIVE AREA OF ELEVATED CIGS
SHOULD PERSIST THROUGH MUCH OF THE AFTERNOON OVER NCNTRL LA/SE
AR...BUT SHOULD GRADUALLY THIN LATE. ELSEWHERE...A SCT CU FIELD
HAS FORMED IN RESPONSE TO STRONG HEATING...WITH ISOLATED
CONVECTION HAVING RECENTLY DEVELOPED OVER PORTIONS OF EXTREME SE
OK/CNTRL AR...NEAR A WEAK SFC FRONTAL BNDRY EXTENDING FROM JUST S
OF THE RED RIVER IN EXTREME N TX...INTO SE OK/WCNTRL AND CNTRL AR.
THIS CONVECTION SHOULD CONTINUE TO EXPAND THROUGH THE
AFTERNOON...SLOWLY SHIFTING S INTO SW AR BY LATE AFTERNOON. THERE
IS STILL SOME UNCERTAINTY AS TO HOW FAR S INTO EXTREME NE TX/SW AR
THIS CONVECTION WILL BUILD...BUT BELIEVE THAT THE TXK/ELD
TERMINALS WILL NOT BE AFFECTED UNTIL AFTER 00Z...IF AT ALL.
AMENDMENTS MAY BE NEEDED BASED ON THE CONVECTION COVERAGE/MOVEMENT
LATER THIS AFTERNOON. BRIEF MVFR CONDITIONS AND WIND GUSTS IN
EXCESS OF 35KTS WILL BE POSSIBLE IN THE STRONGER STORMS...BEFORE
THEY DIMINISH BY MID/LATE EVENING WITH THE LOSS OF HEATING.
EXTENSIVE ELEVATED CIGS SHOULD AGAIN DEVELOP LATE THIS
AFTERNOON/EVENING FROM THIS CONVECTION...SPREADING ACROSS MUCH OF
THE REGION OVERNIGHT. CAN/T RULE OUT ISOLATED ELEVATED -SHRA
REDEVELOPING AFTER 09Z MONDAY OVER SW AR/EXTREME NRN LA/E
TX...WHICH MAY LOWER CIGS TO AROUND 8-10KFT BY SUNRISE
MONDAY...BUT THIS SHOULD DIMINISH BY MIDDAY AS IT SHIFTS SSE INTO
NCNTRL LA. ONCE STRONGER HEATING IS ABLE TO COMMENCE BY LATE
MORNING/MIDDAY...A SCT CU FIELD SHOULD DEVELOP AGAIN OVER MUCH OF
THE AREA AS THE AC/CIRRUS SHIELD BEGINS TO THIN. ISOLATED
CONVECTION AGAIN CAN/T BE RULED OUT MONDAY AFTERNOON NEAR THE
STATIONARY FRONTAL BNDRY TO OUR N...AS WELL AS FARTHER S. VRB
WINDS 6KTS OR LESS THIS AFTERNOON WILL BECOME GENERALLY LIGHT/VRB
OR LIGHT SE AFTER 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  96  76  96  76 /  30  30  40  20  10
MLU  74  95  74  96  74 /  30  40  40  30  10
DEQ  74  97  73  99  72 /  30  20  20  10  10
TXK  76  97  75  97  75 /  30  20  20  20  10
ELD  74  95  73  95  73 /  30  30  40  20  10
TYR  76  99  77  99  77 /  30  20  40  20  10
GGG  76  98  76  97  75 /  30  20  40  20  10
LFK  74  96  74  97  74 /  20  30  40  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/15
Hazardous weather outlook, Aug 5, 11:46 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT SUN AUG 5 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1146 AM CDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE ENTIRE REGION THIS AFTERNOON WITH THE GREATEST COVERAGE
EXPECTED OVER PARTS OF SOUTHERN ARKANSAS AND NORTHERN LOUISIANA.
ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...GUSTY WINDS AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGHOUT THE WORK WEEK AS A SERIES OF WEAK UPPER
DISTURBANCES INTERACT WITH A STALLED FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

In the hours before

Special weather statement, Aug 5, 3:50 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT SUN AUG 5 2012

OKZ077-052145-
MCCURTAIN-
350 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...

AT 350 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 18 MILES NORTHWEST OF BROKEN BOW...OR
35 MILES SOUTHEAST OF CLAYTON...MOVING SOUTHEAST AT 20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. SHOULD THIS STORM
INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.

15
Local storm report, Aug 5, 4:12 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
412 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 NNW DIERKS            34.19N 94.05W
08/05/2012                   HOWARD             AR   LAW ENFORCEMENT

            SEVERAL TREES REPORTED DOWN NEAR HIGHWAY 278 AND LIBERTY
            HILL ROAD.

&&

20
Special weather statement, Aug 5, 4:40 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
440 PM CDT SUN AUG 5 2012

ARZ051-060-061-052230-
HEMPSTEAD-HOWARD-NEVADA-
440 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...HOWARD AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLEVINS...CORINTH...NASHVILLE...TOLLETTE AND WASHINGTON...

AT 431 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF MURFREESBORO...
MOVING SOUTH AT 10 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Aug 5, 5:04 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
504 PM CDT SUN AUG 5 2012

ARZ061-052245-
NEVADA-
504 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     PRESCOTT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTH OF PRESCOTT...MOVING
SOUTH AT 10 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05
Local storm report, Aug 5, 5:32 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
532 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     BLEVINS                 33.87N 93.58W
08/05/2012                   HEMPSTEAD          AR   PUBLIC

            TREES AND POWERLINES DOWN IN THE TOWN OF BLEVINS.

&&

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:44 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier61 min
Aug 5, 5:08 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada52 min
Aug 5, 5:44 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Sevier46 min
Aug 5, 6:31 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Little River, Miller, Nevada and 1 more59 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.